Tenn. firefighters train to respond to overdoses as tranquilizer drug becomes more common
By the end of May, every firefighter in Chattanooga will have completed online training about xylazine, a sedative veterinary drug, based on information from the DEA
By Ellen Gerst
Chattanooga Times Free Press, Tenn.
CHATTANOOGA, Tenn. — As an animal tranquilizer drug becomes more common in Hamilton County, Chattanooga firefighters are training to respond to overdoses involving drugs other than opioids.
By the end of May, every firefighter in the city will have completed online training about xylazine, a sedative veterinary drug, based on information from the Drug Enforcement Administration, Chattanooga Fire Department Emergency Medical Services Director Capt. Skyler Phillips said in an interview Thursday.
Xylazine makes responding to overdoses more complicated, Phillips said, because it doesn't respond to naloxone, a medication that can reverse opioid overdoses. Firefighters, police and other first responders in the county regularly carry naloxone, often in a nasal spray form called Narcan, on calls.
"Everyone thinks that, oh, it's just an overdose, we can Narcan them and everything will be fine," Phillips said. "While that's not how we do things, this is even less likely for that to work."
Because overdoses stop people from breathing, first responders use oxygen, artificial ventilation and other respiratory support to try to prevent death.
The training will help firefighters recognize signs of xylazine use and respond accordingly, Phillips said.
People using the drug can experience skin rotting, sores and wounds related to a lack of oxygen, he said.
Phillips, who also serves on Hamilton County's Regional Health Council, said he decided to bring xylazine training to the Fire Department after seeing a DEA agent give a presentation on the drug to the council's subcommittee on alcohol and dependency. On Friday, Phillips said he personally saw his first overdose likely involving xylazine about 10 days earlier.
It's still hard to tell when an overdose involves xylazine because it's typically mixed with other substances like fentanyl, Phillips said.
"It's so easy, so cheap, and it has the same consistency as the powders they're already working with," Phillips said. "So it is the perfect adulterant for fentanyl."
Like xylazine, fentanyl also started showing up first as an additive to other substances. Phillips said that makes him concerned that xylazine could follow fentanyl's path from an adulterant to the main ingredient, which would render antidotes like Narcan useless in those overdoses.
When Narcan doesn't seem to have an effect on an overdosing patient, paramedics can infer that xylazine or other nonopioids like Xanax or benzodiazepines may be present, Hamilton County EMS Director John Miller said by phone Friday.
EMS responders are also completing online training on xylazine, Miller said.
Most hospitals and routine drug tests won't test for the drug, Phillips said, which means that its presence is often only confirmed by a medical examiner after an overdose death. Many post-death toxicology reports also don't account for the drug, according to a November report from the Tennessee Department of Health.
The first death involving xylazine in Hamilton County was recorded in 2019, according to the county Health Department. In 2021, the county reported 19 deaths involving the drug; in 2022, it was reported in 17 of the 226 estimated overdose deaths in the county.
Chattanooga police flagged the drug, sometimes called "tranq," as becoming more common in the area in April. Executive Chief Harry Sommers, a former DEA special agent, said it's easy to find and buy and is often mixed with cocaine or heroin as well as fentanyl.
"When you're buying street drugs, you don't really know what you're getting," Miller said.
Because xylazine is regularly used as a tranquilizer for animals, it's not illegal or controlled in the same way that other drugs are in the U.S., Kevin McWilliams, a DEA spokesman, previously told the Chattanooga Times Free Press. Phillips said pushing for legislation regulating the drug could help limit its spread.
Contact Ellen Gerst at email@example.com or 423-757-6319.
If you encounter people potentially overdosing on a mixture of drugs that includes xylazine:
— If they aren't breathing, try to wake them up and call 911. Use naloxone to reverse a possible opioid overdose. While waiting for the naloxone to kick in, perform rescue breathing by pinching their nose, covering their mouth with yours and blowing into their lungs like a balloon — two big breaths to start, then one every five seconds. Keep checking their mouth and nose for breathing.
— If they are breathing but not awake, roll them into the recovery position — on their side with one arm and leg straight and the other side bent to keep them propped on their side. Keep their mouth and airway clear.
(c)2023 The Chattanooga Times/Free Press (Chattanooga, Tenn.)
Visit the Chattanooga Times/Free Press (Chattanooga, Tenn.) at www.timesfreepress.com
Distributed by Tribune Content Agency, LLC.